Colorado, 2003

Damaging Wind in Colorado, June 1, 2003

June 1, 2003 · NWS PUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 1, 3:00 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 3:00 AM MST, 9 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
400 AM MDT SUN JUN 1 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

MAIN CONCERNS CONTINUE TO BE PRECIP CHANCES AND THE SEVERE POTENTIAL
ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING.

WATER VAPOR AND UPPER AIR DATA INDICATING A SHORT WAVE TROUGH MOVING
ACROSS NORTHERN UTAH AND INTO WESTERN CO ATTM. REGIONAL RADARS
INDICATING SHORT WAVE AIDING IN ISOLATED TO SCATTERED NOCTURNAL
CONVECTION ACROSS EASTERN UTAH/WESTERN CO...WITH QUITE A BIT
LIGHTNING BEING DETECTED ATTM ACROSS NE UTAH. AT THE SURFACE...LEE
TROUGHING DEVELOPING ACROSS THE 1-25 CORRIDOR ATTM...WITH 2 MB 3
HOURLY PRESSURE FALLS BEING REALIZED AHEAD OF SHORT WAVE TROUGH.

FOR TODAY...SHORT WAVE CONTINUES TO MOVE ACROSS THE STATE WITH TROUGH
AXIS ACROSS CENTRAL CO AROUND 18Z AND ACROSS THE EASTERN PLAINS BY
00Z MON. GOOD UPPER SUPPORT WITH WAVE AS INDICATED BY ONGOING
MORNING CONVECTION...AND WILL ADD MORNING POPS ACROSS THE SW AND
CENTRAL MTNS...AND WITH MOISTURE CONTINUING TO BE IN PLACE WILL KEEP
SCATTERED COVERAGE FOR THE AFTERNOON. OUT EAST...LEE TROUGH WILL
CONTINUE TO STRENGTHEN AND IS EXPECTED TO LIFT BOUNDARY CURRENTLY
BANKED UP ACROSS THE FOOTHILLS OUT ACROSS THE EASTERN PLAINS BY
EARLY AFTERNOON. MODEL SOUNDINGS INDICATING 1000-1500 J/KG OF CAPE
ACROSS THE PLAINS...WITH LIS AROUND -4C ALONG WITH INCREASING
SHEAR OF 25 TO 35 KTS (0-6KM) AHEAD OF TROUGH. WITH AID OF SHORT
WAVE...SHOULD SEE SCATTERED COVERAGE ACROSS THE EASTERN MTNS BY
EARLY AFTERNOON...PUSHING OUT ACROSS A MORE UNSTABLE ENVIRONMENT WITH
A FEW SEVERE STORMS POSSIBLE ACROSS THE PLAINS THROUGH THE AFTERNOON
AND EVENING. MAIN THREATS ACROSS THE PLAINS LOOKS TO BE GUSTY WINDS
AND HAIL...WITH BEST POTENTIAL EAST OF COS...LHX LINE. WITH RESPECT
TO FLOOD POTENTIAL...CURRENT ARK RIVER STAGE AT CANON CITY AT 8.7
FT AND IS EXPECTED TO CONTINUE TO SLOWLY FALL THROUGH THE DAY.
PRECIP WATER CONTINUES TO BE AROUND 3/4 TO 1 INCH...HOWEVER WITH
INCREASING FLOW ALOFT...THE POTENTIAL FOR HEAVY RAINS WILL
DIMINISH.

FOR TONIGHT...SHORT WAVE CONTINUES TO MOVE EAST IN WESTERN KANSAS...
WITH MOISTURE QUICKLY SCATTERING OUT WITH GOOD SUBSIDENCE PROGGED
BEHIND WAVE. WILL GO WITH SLIGHT CHANCES THROUGH THE EVENING OUT
WEST. ACROSS THE EASTERN PLAINS...A WEAK NORTHERLY SURGE IS
EXPECTED BEHIND PASSING SHORT WAVE...WITH ANOTHER RESURGENCE IN LOW
LEVEL MOISTURE...AND WILL KEEP SOME POPS ACROSS THE PLAINS
OVERNIGHT. WILL KEEP MOSTLY CLOUDY SKIES OVERNIGHT AS WELL WITH
SOME STRATUS POSSIBLE WITH SURGE. -MW

LONG TERM DISCUSSION...(MONDAY THROUGH SATURDAY)

...ACTIVE WX PATTERN TO CONTINUE THROUGH THE WEEK...

MONDAY...WITH WEAK FRONTAL PASSAGE SUNDAY NIGHT...QUESTION IS HOW
QUICKLY WILL AIR MASS RECOVER/DESTABILIZE MONDAY AFTERNOON? 06Z
MESOETA HINTS AT SOME LOW CLOUDS HANGING ALONG THE ERN MTNS IN THE
MORNING...AS 850-700 MB LAYER RH IS ABOVE 80 PERCENT UNTIL 15Z.
APPEARS WELL CLEAR QUICKLY WITH MODERATE NWRLY FLOW FROM 700 MB
AND UP...SETTING THE STAGE FOR ANOTHER ROUND OF AFTERNOON/EVENING
CONVECTION. 50 KT 0-6 KM SHEAR AND CAPES WELL OVER 1000 J/KG
SUGGEST SEVERE -TSRA A POSSIBILITY...ESPECIALLY ALONG I-25 CORRIDOR
WHERE CAPES WILL BE HIGHEST. LESS OF A THREAT OVER THE FAR ERN
PLAINS WITH MORE STABLE AIRMASS...THOUGH STORMS WILL PROPAGATE
FAIRLY QUICKLY EASTWARD BY EVENING WITH INCREASING NWRLY STEERING
FLOW. JUST SOME MINOR ADJUSTMENTS TO CURRENT GRIDS.

TUESDAY...STILL APPEARS POTENTIAL FOR SEVERE WILL CONTINUE OVER THE
FAR SERN PLAINS AS DEEPER MOISTURE SURGES NORTHWARD. ETA SUGGEST LEE
TROUGH/DRYLINE MAY PUSH EAST AWAY FROM THE MTNS IN THE AFTERNOON...
KEEPING GREATEST -TSRA POTENTIAL FARTHER EAST ALONG THE KS BORDER.
THIS APPEARS REASONABLE WITH WINDS ALOFT INCREASING AHEAD OF
APPROACHING S/W TROUGH...THOUGH WITH SURFACE LOW DEEPENING TO OUR
SOUTH...POTENTIAL IS THERE FOR MOISTURE/INSTABILITY TO REMAIN
FARTHER WEST THAN MODEL SOLUTIONS. WILL ADJUST POPS UPWARD SLIGHTLY
OVER THE PLAINS...REMAINING AREAS LOOK FINE WITH SLIGHT
CHANCE/CHANCE POPS CONTINUING. NUDGED MAX TEMP GRID UP A FEW
DEGREES WITH BETTER MIXING AND PERHAPS SOME DOWNSLOPE. MAIN COLD
FRONT MOVES QUICKLY THROUGH THE AREA TUE EVENING...WITH FAIRLY COOL
AIR FOLLOWING IN ITS WAKE. SHOULD SEE SOME SCT -SHRA WITH POST
FRONTAL UPSLOPE...THOUGH INSTABILITY FOR -TSRA WANES QUICKLY AS LOW
LEVELS COOL.

WEDNESDAY...ANOTHER COOL POST FRONTAL UPSLOPE DAY...WITH BOTH ETA
AND GFS SHOWING A FAIRLY COLD AIR MASS FOR JUNE COVERING MUCH OF
THE ERN MTNS AND PLAINS. SHOULD BE A GOOD DEAL OF CLOUDINESS AND
SOME -SHRA WITH NERLY UPSLOPE...MAY BE TOUGH TO GET STRONG
CONVECTION WITH COOL SURFACE TEMPS. NUDGED MAX TEMPS DOWNWARD SOME
IN THE GRIDS...LEFT THE CHANCE/SLIGHT CHANCE POPS ALONE.

THURSDAY-SATURDAY...AIR MASS SHOULD RECOVER SOME ON THURSDAY...JUST
IN TIME FOR THE NEXT FRONT TO MOVE THROUGH. TIMING OF THIS SYSTEM
STILL SOMEWHAT QUESTIONABLE...FOR NOW WILL GO ALONG WITH THE GFS
IDEA OF A LATE DAY/EARLY EVENING FROPA...WITH ANOTHER ROUND OF
-TSRA EXPECTED. BOOSTED MAX TEMPS SLIGHTLY FOR THU AFTERNOON...MAY
HAVE TO GO WARMER IF FROPA IS ANY LATER. FOR FRI-SAT...BACK TO OUR
USUAL WEAK LOW LEVEL UPSLOPE/NWRLY FLOW ALOFT SCENARIO...WITH SLOW
WARMING TREND AND TYPICAL CROP OF AFTERNOON AND EVENING
CONVECTION.

--PETERSEN

.PUB...NONE.
Hazardous weather outlook, Jun 1, 5:52 AM MST, 6 hours 48 minutes before
COZ058>089-093>099-021252-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE AREA TODAY. IN
ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE
TODAY...ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EARLY EVENING. THERE MAY BE ENOUGH
INSTABILITY FOR ONE OR TWO SEVERE STORMS ACROSS THE EASTERN PLAINS
OF COLORADO AFTER 2 PM...MAINLY EAST OF A LINE FROM COLORADO SPRINGS
TO KIM. THE MAIN THREATS FROM STORMS WHICH DO DEVELOP WILL BE GUSTY
WINDS TO NEAR 60 MPH...AND HAIL AROUND ONE INCH IN DIAMETER.  THE
THREAT OF HEAVY RAINFALL HAS DIMINISHED SOME ACROSS THE AREA AS UPPER
LEVEL STEERING FLOW CONTINUES TO INCREASE. HOWEVER...LOCALLY HEAVY
RAIN MAY STILL BE POSSIBLE WITH A STRONG STORM ACROSS PORTIONS OF THE
EASTERN MOUNTAINS AND PLAINS. ALTHOUGH FLOODING IS NOT ANTICIPATED
THROUGH TONIGHT...PEOPLE ARE URGED TO REMAIN CAUTIOUS AROUND RIVERS
AND STREAMS...AS FAST AND HIGH FLOWS PERSIST ACROSS THE AREA DUE TO
SNOWMELT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH SATURDAY...
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL
CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN
MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER
OCCURRING ON MONDAY AND TUESDAY AHEAD OF A STRONG COLD FRONT
EXPECTED TO MOVE INTO THE AREA TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

The radar

The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 1, 12:40 PM MST to 12:50 PM MST
Where
Otero County, 5 mi NW of La Junta
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.017, -103.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364918.